This most recent scare about acetaminophen, the active ingredient in Tylenol and scores of other meds, is not so recent.
I recall lawsuits in the 1990’s from people suffering liver damage associated with Acetaminophen.
It’s a disaster for the people involved, but I think we as a nation are experiencing freakout fatigue. You can cry wolf, and of the 300,000,000 of us there are truly wolf fatalities, but what’s the chance of the wolf getting you?
In the case of Tylenol, or any other nice over-the-counter meds, there is a simple way to keep the wolf from your medicine cabinet. READ THE LABELS.
If you are internet-savvy enough to be reading Kmareka–the intellectual vanguard of the globe–
Buyer beware! On NPR I heard that the big box stores were selling bottles of 1,000 extra-strength (that’s 500mg) Acetaminophen–real cheap! Is this a good deal? Who the hell needs this many pills?! Were these generic pills made in some obscure corner of the globe, or Utah, where the FDA seldom visits? Wouldn’t any normal person have to toss a lot of them because they expired? Or is it a good deal for a hangover clinic?
As far as hangovers–if you wake up with a headache you need to drink less. Deal with it. Eat some eggs.
Seriously, chemicals have no conscience, they just do what they do. Take care what you put in your body. Alcohol and acetaminophen both tax the liver. Ibuprofen, which I got to like when I was physically active, is tough on the stomach and kidneys. Every drug is a risk/benefit calculation.
And every drug interacts with every thing else you take. Someone said this about herbs–If it’s strong enough to have an effect, it’s strong enough to have an effect you don’t want. I cannot refute the logic of this. Take care, and consider the effect of herbs, and even foods, on whatever else you are doing. If you’re lucky enough to have an expert consultant–doctor or nurse practitioner–let them know what you’re doing. Pharmacists go to school for a long time. Ask them about your drugs.
Acetaminophen is a pretty safe drug for most people if they don’t overdo it. One consequence of our profit-driven health care ‘system’ is that there’s more money to be made from ignorance than education. With this latest drug panic it looks like there will be some reform of the confusing packaging of NEW AND IMPROVED acetaminophen in larger doses. According to a commenter on NPR, they don’t even have any evidence that ‘extra strength’ works better than ‘regular’.
Hey, recently I had some back pain and tossed down a couple of ‘Aleve’ thinking it was Ibuprofen 200mg. Actually it was Naproxen Sodium 220mg. The recommended dose is one pill, no more than 3 times a day. I found that out after I found my glasses. No big deal, but I wouldn’t want to be doing that every day. We get so used to ‘take 2 pills and call me in the morning’ that we think there’s some kind of standardization. There isn’t.
There’s no bad drugs, only misunderstood ones. READ THE LABELS. Acetaminophen is an ingredient in many over-the-counter and prescription meds. Our esteemed colleague, Rush Limbaugh, may want to donate his liver to medical science for vacuuming up prodigious amounts of acetaminophen with his hydrocodone. A large body mass index might have protected him. But don’t try this at home. READ THE LABELS–KNOW WHAT YOU’RE TAKING–ASK QUESTIONS. And then don’t panic. You’ll be fine.